Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 32, NWS Des Moines, IA

March 9, 2010Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 9, 2010, 8:53 PM CST for Lucas County, Wayne County, Iowa. It was in force for 61 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2010, 8:53 PM CST (02:53 UTC)
Expired
Mar 12, 2010, 10:18 AM CST
In force
61 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 18.64 ft at Mar 11, 2010, 4:00 PM CST.

actionminormoderate15202503/1003/1103/1203/13
Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:43 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 9, 5:43 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CST TUE MAR 9 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
CONCERN TONIGHT WILL BE PROGRESSION OF UPSTREAM SHOWERS AS UPPER LOW
LIFTS RIGHT INTO MO VALLEY.  DEEP FORCING...MAINLY KINEMATIC AT THIS
POINT WITH LESS IMPRESSIVE THETA-E ADVECTION AND FRONTOGENETICAL
FORCING...SHOULD CONTINUE TO ADVANCE INTO IA TONIGHT.  THIS FITS
CURRENT WX AND IS DEPICTED NICELY IN 290-300K LAYER STARTING AT BASE
OF STEEPER LAPSE RATES.  MOISTURE TRANSPORT/CONVERGENCE IN THIS
LAYER IS QUITE PERSISTENT TONIGHT AND ALSO REFLECTED IN MODEL UVM
AND NET ISENT ADIABATIC OMEGA FIELDS SO SEE NO REASON NOT TO GOT 100
PERCENT POPS.  HAVE ALSO ADDED ISOLATED THUNDER MENTION SOUTH.  NO
LIGHTNING ACTIVITY RECENTLY...BUT RELATIVELY STEEP LAPSE RATES IN
LOW CORE WITH MUCAPES OF SEVERAL HUNDRED REFLECT THAT POSSIBILITY.

FOG WILL PERSIST AS WELL SO WILL LEAVE ADVY IN PLACE AND EVEN EXTEND
TIL MIDNIGHT.  EXPECT VSBYS TO LIFT S-N AS SYSTEM APPROACHES WITH
KFNB AND KIRK ALREADY MVFR OR GREATER...HOWEVER THIS MAY NOT OCCUR
UNTIL 06Z PER EXPECTED WRMFNT POSITION.  MINS WILL BE NON-DIURNAL
WITH LOW INTO SRN IA BY 12Z.  STAYED AT OR ABOVE WARMER GFS GUIDANCE.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
LITTLE CHANGE WAS MADE TO THE GOING FORECAST.  WE HAVE A COMPLEX
UPPER LEVEL PATTERN WHICH WILL KEEP RAINFALL IN THE PICTURE THROUGH
FRIDAY AND ANOTHER WEAK SHORTWAVE WILL DROP ACROSS THE AREA SUNDAY.
THE GOOD NEWS IS THAT AFTER THE WEEKEND...THE EXTENDED LOOKS DRY
WITH SEASONAL TEMPERATURES AND THE SNOWPACK ACROSS IOWA WILL LIKELY
BE GONE OR SIGNIFICANTLY REDUCED RELAXING ANY ADDITIONAL FLOODING
THREAT THROUGH AT LEAST DAY 7.

FOR WEDNESDAY...THE GFS HAS THE UPPER LOW LIFTING ACROSS IOWA WHILE
ANOTHER SHORTWAVE/LOW EVOLVES IN THE LNG WAVE TROUGH.  THE RESULT
THEN IS FOR THE TWO LOWS TO FUJIWARA BEFORE THE SOUTHERN LOW
INTENSIFIES AND TAKES OVER.

THIS PROCESS WILL KEEP LIGHT TO MODERATE RAINFALL IN THE FORECAST
THROUGH THURSDAY.  THE COMBINATION OF RAIN AND MILD TEMPS ON THE
EXISTING SNOWPACK AND THE FACT THAT WE WON'T BE ABLE TO BURN OFF THE
EXISTING FOG OVER THE AREA WILL ALSO KEEP FOG...LOCALLY DENSE AT
LEAST...IN THE FORECAST THROUGH THURSDAY NIGHT.  BY FRIDAY THE LOW
WILL FINALLY PUSH EAST OF THE REGION AND WE SHOULD SEE A BREAK IN
THE FOG AND PRECIP.  HOWEVER...BY EARLY NEXT WEEK THE LOW WILL PARK
OVER THE EASTERN GREAT LAKES AND A LOBE OF THAT SYSTEM WILL SWING
DOWN FROM THE NORTHEAST BRINGING ANOTHER CHANCE OF RAIN TO EASTERN
AND CENTRAL IOWA.  BEYOND THAT POINT...THE MODELS DIFFER WITH THE
GFS DROPPING A SHORTWAVE DOWN BACKSIDE OF THE AFOREMENTIONED LOBE
AND KEEPING THAT MOSTLY TO THE WEST OF IOWA.  PRECIP MAY BRUSH THE
SW LATE IN THE EXTENDED.  THE EURO ON THE OTHER HAND DISMISSES THE
WEAKER SHORTWAVE AND DEVELOPS A LARGE LOW OVER THE SOUTHERN PLAINS
THAT MAY EJECT A SHORTWAVE UP INTO IA.  THE GFS SCENARIO SEEMED MORE
REALISTIC FOR NOW BUT WITH LOW CONFIDENCE I JUST PUT SLIGHT CHANCES
IN FOR SUNDAY/SUNDAY NIGHT.

EARLY NEXT WEEK AN UPPER RIDGE BUILDS INTO THE UPPER MIDWEST WHICH
WILL BRING DRY CONDITIONS PROBABLY THROUGH MIDWEEK.  THOUGH I DID
NOTE A LOW DIGGING OFF THE WEST COAST.  NOT CLEAR WHAT AFFECT THAT
WILL HAVE ON THE RIDGE...EITHER BUILD IT UP OR FLATTEN IT OUT.  WE
WILL BE WATCHING THE EVOLUTION OF THIS IN THE COMING DAYS.

&&

.AVIATION...
10/00Z...DENSE FOG AND VERY LOW CIGS PERSIST AT KFOD...KMCW...AND
KDSM ATTM WHILE VSBYS/CIGS ARE SLIGHTLY BETTER AT KALO AND KOTM.
RADAR IMAGERY SHOWS A LARGE BAND OF SHOWERS MOVING NORTHWARD ACROSS
SOUTHERN IOWA...WITH THE LEADING EDGE LIKELY TO ARRIVE AT KDSM AND
KOTM WITHIN AN HOUR...KFOD AND KALO ROUGHLY AROUND 03Z...AND KMCW A
COUPLE OF HOURS AFTER THAT. AS THE RAIN MOVES THROUGH VSBYS WILL
BEGIN TO IMPROVE SLIGHTLY WITH SOME OF THE FOG CONDENSING OUT...AND
ONCE THE RAIN ENDS IT APPEARS UNLIKELY THAT DENSE FOG WILL BECOME
WIDESPREAD AGAIN AS UPSTREAM OBS ACROSS NORTHERN MO INDICATE VFR TO
MVFR CONDITIONS. ACROSS OUR AREA THIS SEEMS OPTIMISTIC AS WE HAVE
PREEXISTING DENSE FOG AND SNOW MELT CONDITIONS THAT MO DOES NOT...SO
WILL HOLD BR THROUGH THE NIGHT BUT KEEP VSBYS AOA 1SM. ALSO INCLUDED
VCSH OVERNIGHT AS SOME POCKETS OF RAIN COULD MOVE THROUGH...BUT
SHOULD NOT BE PREVAILING/PROLONGED. ON WEDNESDAY CONDITIONS WILL
IMPROVE SOMEWHAT AS THE STORM SYSTEM CURRENTLY AFFECTING US MOVES
NORTHWEST...AND THE NEXT STORM SYSTEM IS STILL APPROACHING FROM THE
SOUTH. THIS RESPITE SHOULD ALLOW CIGS TO COME UP TO AT LEAST MVFR
AND VSBYS TO IMRPOVE SIMILARLY DURING THE DAY...ESPECIALLY THE
AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT FOR ALL OF CENTRAL IOWA.

SHORT TERM...SMALL
LONG TERM...FAB
AVIATION...LEE
Hazardous weather outlook, Mar 9, 3:45 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CST TUE MAR 9 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-102145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
345 PM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD DENSE FOG WILL PERSIST OVER THE AREA THROUGH AT LEAST
MIDNIGHT BEFORE BECOMING MORE LOCALIZED. A DENSE FOG ADVISORY IS IN
EFFECT FOR ALL OF CENTRAL IOWA THROUGH MIDNIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF IOWA FOR THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ICE JAMS AND FLOODING ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH
THE END OF THE WEEK. THE COMBINATION OF SNOW MELT ASSOCIATED WITH
WARMER TEMPERATURES...AND ADDITIONAL RAINFALL THROUGH FRIDAY MAY
RESULT INITIALLY IN ICE JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD
RIVER AND AREAL FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN
SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES
WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT...MAINLY ALONG AND
SOUTH OF HIGHWAY 30. SEVERE WEATHER POTENTIAL APPEARS VERY LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:07 PM CSTRiver Flood WarningDMXAppanoose, Wayne46 hr
Mar 10, 6:58 AM CSTFlash Flood WarningDMXPolk6 hr
Mar 10, 11:58 AM CSTRiver Flood WarningDMXBlack Hawk, Bremer, Butler39 hr
Mar 10, 1:04 PM CSTRiver Flood WarningDMXEmmet35 days
Mar 10, 1:04 PM CSTRiver Flood WarningDMXPalo Alto24 days
Mar 10, 2:44 PM CSTRiver Flood WarningDMXStory3 days
Mar 10, 3:00 PM CSTFlash Flood WatchDMXStory19 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.